Drug-induced subacute cutaneous lupus erythematosus (DISCLE) is a DILE variant with predominantly cutaneous, temporal-related drug exposure, and resolving after drug discontinuation. Care must be taken to correctly diagnose DILE symptoms and differentiate them from systemic lupus erythematosus (SLE), and DILE must be recognized clinically and serologically for prompt intervention.
Although both SLE and DILE are autoimmune disorders and can have the same clinical and laboratory features, studies suggest different mechanistic pathways. Guidelines for the diagnosis and management of SLE have been established. Although the pathogenesis of DILE is not fully understood, genetic predisposition may play a role, as has been shown with certain drugs metabolized by acetylation, such as procainamide or hydralazine.
Description of Drug-Induced Lupus
SLE and DILE are both autoimmune diseases that cause the immune system to produce autoantibodies against the patient’s own tissues. Molecular mimicry between antibodies to an infectious agent (eg, bacteria, Epstein-Barr virus [EBV]) and self-antigens have been implicated in SLE. This theory argues that in SLE, the immune system produces autoantibodies against foreign antigens, and these autoantibodies, in turn, attack the patient’s own tissues.
In DILE, autoantibodies are thought to be generated by mechanisms other than molecular mimicry. The drugs and other exposures involved in DILE and flares from SLE produce autoantibodies more frequently than systemic autoimmune symptoms. Despite these similarities, research shows that DILE and SLE have separate and distinct mechanistic pathways. Which drug characteristics lead to the formation of autoantibodies is unclear, but several theories have been proposed.
One is that drug metabolites are subject to oxidative metabolism and serve as a substrate for myeloperoxidase, which is activated on polymorphonuclear neutrophils. These interactions lead to the formation of reactive metabolites that directly affect lymphocyte function in the thymus, disrupt the tolerance of central T-cells in the patient’s own tissues and produce autoimmune T cells against them. Both mouse and human models involve thymic activity, possibly indicating persistence of thymic activity.
Nearly all drug-induced lupus drugs undergo oxidative metabolism, whereas non-lupus stimulating drug analogs do not. In a mouse model, the reactive metabolite procainamide injected into the thymus has been shown to produce lupuslike autoantibodies. Unlike drug hypersensitivity reactions, this process takes months to years from drug exposure for symptoms to develop.
The second theory is that with decreased T-cell methylation, an overload of function-related lymphocyte antigen (LFA-1) occurs. T cells with hypomethylated DNA become autoreactive and cause antibody formation. This is the mechanism by which ultraviolet (UV) light causes lupus flares.
A third theory is that genetic differences in the individual’s P450 system cause drugs to be metabolized differently, which results in the generation of toxic metabolites that can facilitate autoimmunity.
Predisposing factors for the development of DILE include delayed drug-acetylator phenotype and patient advancement. Slow acetylation may play a role in a greater predisposition for older people to develop DILE. However, the higher levels of DILE in the elderly may also be due to decreased drug clearance and increased drug use in individuals.
Biologics such as interleukins (eg, interleukin-2 [IL-2]), interferons (eg, alpha, gamma, beta), and tumor necrosis factor alpha (TNF-α) inhibitors that are associated with musculoskeletal symptoms and antibody production suggestive of lupuslike autoimmune disorders. In 1 study, approximately 14% of rheumatoid arthritis patients treated with anti-TNF-α developed anti-DNA antibodies, whereas less than 1% developed lupuslike symptoms.
DILE in patients receiving α-anti-TNF agents can be difficult. Makes the diagnosis of DILE even more challenging because skin reactions with and without evidence of autoimmunity are so common in patients treated with the anti-TNF α drug. It is very important to understand the temporal relationship between the onset of symptoms and drug initiation, which can range from weeks to months.
A review by Ramos-Casals et al described 105 patients who developed DILE after starting anti-TNF-α therapy; in this group, lupuslike symptoms appeared at a mean time of 41 weeks after starting α anti-TNF therapy.
As TNF-α-target therapy is used to expand the number of autoimmune diseases, the number of reports of their induction of lupuslike syndrome has grown. When one considers the large number of patients now treated with biologic agents, the incidence of anti-TNF-α-induced DILE is relatively low. Most case reports have involved the use of etanercept or infliximab.
In a report of 33 cases of the α-anti-TNF agent causing DILE, Costa et al found that 21 were due to infliximab, 10 to etanercept, and only 2 to adalimumab. Of the 33 patients, 19 were only skin manifestations. The α-anti-TNF agent induces a prevalence of antibodies to DNA double-strand, hypocomplementemia, a higher incidence of both skin and systemic diseases, particularly renal involvement, than classic DILE induced by other drugs.
Cutaneous findings in TNF-α-associated DILE generally include photosensitivity and classic skin findings associated with discoid lupus erythematosus and subacute cutaneous lupus erythematosus. Cutaneous manifestations were more frequently found in patients receiving etanercept, causing infliximab whereas a higher incidence of serositis.
Fever was found to be a similar incidence in both TNF-α inhibitor-induced DILE and DILE caused by other categories of drugs. More than 50% of laboratory results in anti-TNF-α-induced DILE patients show low serum complement levels and anti-dsDNA antibodies, which are usually absent or rare findings in classic DILE.
The use of the anti-TNF α agent has also been associated with the appearance of other autoantibodies, such as anticardiolipin antibodies. Classic DILE is more commonly associated with antihistone antibodies. DeBandt looked at the only case of thrombosis in patients with anticardiolipin and anti-TNF-α-induced DILE antibodies, although half of the studied anti-TNF-α-DILE patients had anticardiolipin antibodies.
The mechanism by which anti-TNF α therapy induces DILE is not understood. One hypothesis is that the binding of anti-TNF-α drugs to the TNF-α cell surface induces cell apoptosis, leading to release of antinucleosomal autoantigens and induction of anti-dsDNA antibodies.
The second hypothesis is that suppression of the T-helper type 1 response from anti-TNF-α therapy will result in an exuberant T-helper 2 response, leading to overproduction of autoantibodies.
A third suggestion regarding the pathogenesis of DILE from immunosuppressive agents is that patients on this drug may have more bacterial infection, which is a potent stimulant that increases polyclonal B-lymphocyte activation and autoantibody production.
Initial evaluation, including serology to rule out lupus erythematosus, should be considered in the patient before starting TNF-α therapy. One study showed that developing DILE after one TNF-alpha antagonist did not preclude continued treatment with alternative TNF-alpha antagonists.